Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 19, NWS Tallahassee, FL

March 22, 2015Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 22, 2015, 9:27 PM CDT for Coffee County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2015, 9:27 PM CDT (02:27 UTC)
Expired
Mar 22, 2015, 10:15 PM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 54 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2015-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2015-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS52 KTAE 230227
SVRTAE
ALC031-230315-
/O.NEW.KTAE.SV.W.0019.150323T0227Z-150323T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
927 PM CDT SUN MAR 22 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COFFEE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 1015 PM CDT

* AT 926 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
  MPH. THIS STORM WAS LOCATED 7 MILES WEST OF ELBA...AND MOVING EAST 
  AT 35 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ELBA AROUND 940 PM CDT.
  NEW BROCKTON AROUND 950 PM CDT.
  FORT RUCKER AROUND 1005 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CLINTONVILLE...RICHBURG...COPPINVILLE...BASIN...PERRY STORE...CARL
FOLSOM A/P...DANLEYS CROSSROADS...ENTERPRISE MUNICIPAL A/P...WOODLAND
GROVE CHURCH AND CURTIS.

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 3147 8619 3157 8579 3130 8579 3127 8619
TIME...MOT...LOC 0226Z 262DEG 31KT 3139 8616 

$$

38-GODSEY
2 follow-up statements
925 
WWUS52 KTAE 230253
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
953 PM CDT SUN MAR 22 2015

ALC031-230315-
/O.CON.KTAE.SV.W.0019.000000T0000Z-150323T0315Z/
COFFEE AL-
953 PM CDT SUN MAR 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL COFFEE COUNTY...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO  
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NEW BROCKTON...OR 8 
MILES NORTHWEST OF ENTERPRISE... MOVING EAST AT 35 MPH.

THIS SEVERE STORM WILL BE NEAR...
  FORT RUCKER AROUND 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING AND 
VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3149 8610 3157 8579 3130 8579 3128 8608
TIME...MOT...LOC 0251Z 262DEG 30KT 3142 8592 

$$

38-GODSEY
676 
WWUS52 KTAE 230307
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1007 PM CDT SUN MAR 22 2015

ALC031-230316-
/O.EXP.KTAE.SV.W.0019.000000T0000Z-150323T0315Z/
COFFEE AL-
1007 PM CDT SUN MAR 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR COFFEE COUNTY WILL
EXPIRE AT 1015 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN TALLAHASSEE.

LAT...LON 3149 8610 3157 8579 3130 8579 3128 8608
TIME...MOT...LOC 0304Z 262DEG 31KT 3142 8592 

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 8:17 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 22, 8:17 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
917 PM EDT SUN MAR 22 2015

.NEAR TERM [THROUGH TONIGHT]...

RAIN WILL CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT
APPROACHES. A THUNDERSTORM OR TWO IS POSSIBLE PARTICULARLY IN THE
GA AND AL COUNTIES. SOME LOCATIONS HAVE ALREADY RECEIVED 2 TO 3
INCHES OF RAIN AND ANOTHER INCH IS LIKELY OVERNIGHT PARTICULARLY
IN AL AND GA. PATCHY FOG IS LIKELY OVERNIGHT. LOWS WILL RANGE FROM
THE UPPER 50S TO THE LOWER 60S ACROSS THE REGION.

&&

.AVIATION...
[THROUGH 00Z TUESDAY]...

RAIN WILL CONTINUE THROUGH THE NIGHT AS A COLD FRONT APPROACHES.
IFR AND POSSIBLY LIFR CONDITIONS ARE EXPECTED OVERNIGHT WITH
PATCHY FOG AND VERY LOW CEILINGS. WINDS WILL BECOME NORTHERLY AS
THE COLD FRONT PASSES IN THE MORNING. CLOUDS WILL LINGER
THROUGHOUT THE DAY WITH MVFR LIKELY LATE MORNING AND VFR LIKELY IN
THE AFTERNOON.

&&

.PREV DISCUSSION [349 PM EDT]...

.SHORT TERM [MONDAY THROUGH TUESDAY NIGHT]...

THE SURFACE LOW WILL BE MOVING EASTWARD ACROSS THE FLORIDA PANHANDLE
DRAGGING A SWWD TRAILING COLD FRONT WITH IT BY DAYBREAK MONDAY.
POPS WILL BE CHANCE TO LIKELY IN THE MORNING TAPERING DOWN TO
CHANCE POPS IN THE AFTERNOON. A FEW LINGERING SHOWERS WILL BE
POSSIBLE FOR OUR FAR EASTERN ZONES MONDAY EVENING, OTHERWISE, IT
WILL BE A DRY FORECAST FOR THE REMAINDER OF THE PERIOD. ON
TUESDAY, HIGH PRESSURE ACROSS THE MID ATLANTIC WILL BUILD
SOUTHWARD INTO THE REGION WITH NORTHEASTERLY LOW LEVEL FLOW IN
PLACE. THIS WILL SERVE TO BRING COOLER TEMPS AND MOSTLY CLOUDY
SKIES ESPECIALLY FOR OUR NORTHERN TIER GA ZONES.

.LONG TERM [WEDNESDAY THROUGH SUNDAY]...

SURFACE HIGH PRESSURE CENTERED OVER THE WESTERN ATLANTIC WILL BE
MOVING EAST WITH THE NEXT COLD FRONT ARRIVING LATE THURSDAY OR
EARLY FRIDAY. A DEEP UPPER TROUGH THROUGH THE PLAINS ON FRIDAY
WILL FURTHER AMPLIFY AS THE AXIS TRANSLATES ACROSS THE GULF
COASTAL STATES AND EVENTUALLY OFF THE ATLANTIC SEABOARD OVER THE
WEEKEND. COOL HIGH PRESSURE FROM CANADA WILL DROP INTO THE AREA
ON SATURDAY AND REMAIN IN PLACE THROUGH SUNDAY. TEMPERATURES OVER
THE WEEKEND COULD BE BETWEEN 10 AND 15 DEGREES BELOW NORMAL FOR
LATE MARCH WITH HIGHS RANGING FORM THE UPPER 50S NORTH TO LOWER TO
MID 60S SOUTH. A FEW OF OUR NORTHERN ZONES MAY EVEN SEE A LIGHT
FREEZE FOR SUNDAY MORNING. HOWEVER...FOR NOW WILL SHOW THE COLDEST
TEMPS IN THE UPPER 30S ACROSS OUR NORTHERNMOST GEORGIA ZONES.

.MARINE...

WINDS WILL GRADUALLY SHIFT FROM SOUTHWEST TO NORTHWEST THROUGH
MONDAY AS A COLD FRONT PUSHES ACROSS THE WATERS. WINDS WILL SWING
AROUND TO BECOME EAST ON TUESDAY AND THEN SOUTH ON WEDNESDAY AS
SURFACE HIGH PRESSURE MOVES EAST. WINDS AND SEAS MAY ELEVATE TO
AT LEAST CAUTIONARY LEVELS BY THE END OF THE WEEK AS THE NEXT
COLD FRONT MOVES THROUGH THE MARINE AREA.

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS ARE EXPECTED OVER THE NEXT SEVERAL DAYS
AS LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL AND KEEP AFTERNOON
RELATIVE HUMIDITIES WELL AWAY FROM RED FLAG LEVELS.

.HYDROLOGY...

RAINFALL TODAY ACROSS THE REGION SHOULD AVERAGE BETWEEN 1 TO 2
INCHES, WITH ISOLATED HEAVIER AMOUNTS POSSIBLE IN THE STRONGER
STORMS AND INTO SOUTHWESTERN GEORGIA. THESE RAINFALL AMOUNTS WILL
LIKELY RESULT IN MODEST RISES ON AREA RIVERS WITH A FEW FORECAST
POINTS IN SOUTHWESTERN GEORGIA AND THE FLORIDA BIG BEND REACHING
ACTION STAGE IN THE EARLY PORTION OF THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   62  78  53  74  56 /  80  50  10   0   0
PANAMA CITY   62  73  52  70  59 /  50  40  10   0   0
DOTHAN        57  73  48  71  54 /  80  50  10   0   0
ALBANY        56  66  48  68  54 /  90  50  10   0   0
VALDOSTA      61  71  50  71  56 /  90  70  20   0   0
CROSS CITY    64  79  53  76  58 /  70  60  20   0   0
APALACHICOLA  64  79  55  70  59 /  60  40  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MCDERMOTT
SHORT TERM...BARRY
LONG TERM...BARRY
AVIATION...MCDERMOTT
MARINE...BARRY
FIRE WEATHER...MCDERMOTT
HYDROLOGY...GODSEY

In the hours before

Local storm report, Mar 22, 3:36 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT SUN MAR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       2 SSE PORTLAND          30.49N 86.19W
03/22/2015  M4.53 INCH       WALTON             FL   MESONET

            DAILY RAINFALL TOTAL OF 4.53 INCHES AT WUNDERGROUND SITE
            KFLFREEP4 IN THE PORTLAND AREA

0435 PM     HEAVY RAIN       1 WNW PORTLAND          30.52N 86.21W
03/22/2015  M4.37 INCH       WALTON             FL   MESONET

            DAILY RAINFALL TOTAL OF 4.37 INCHES AT WUNDERGROUND SITE
            KFLFREEP3 IN THE PORTLAND AREA.

&&

DVD
Special weather statement, Mar 22, 9:08 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
908 PM CDT SUN MAR 22 2015

ALZ065-230300-
COFFEE AL-
908 PM CDT SUN MAR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY IN SOUTHEAST
ALABAMA UNTIL 1000 PM CDT...

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OPP...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO GUSTY WINDS...TORRENTIAL RAINFALL IS ALSO OCCURRING
WITH THIS STORM...AND COULD LEAD TO MINOR FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3145 8619 3145 8579 3120 8579 3119 8619
TIME...MOT...LOC 0205Z 281DEG 31KT 3134 8633

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:08 PM CDTSpecial Weather StatementTAECoffee52 min
Mar 22, 10:58 PM CDTSpecial Weather StatementTAEHouston47 min
Mar 22, 11:10 PM CDTSevere Thunderstorm WarningTAEHenry33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.